Today a hot topic in nursing efficiency and best standards in healthcare is maintaining corporeal integrity and patient health despite heavy medication orders. Nurses administering medication therapy to patients need to be watchful for side effects. Harmful side effects can be fatal. Any nursing performing 24 hour triple checks should converse with charge nurses and consult communication logs to verify any symptoms of a problem with a new medication that may have appeared.
Nurses should not wait to be directed by other staff or pharmacy advisors but verify from administrators, Internet resources or the drug literature what the potential side effects are. Patients have a right to know what these side effects are before the medication is administered for the first time. If there is a potential drug-to-drug interaction, a delay may be in order while the physician is notified. Another drug may be substituted to eliminate potential problems, side effects, and patient discomfort.
The obvious benefits of nurses maintaining a rapport with their charges become evident here. A caring treatment nurse or observant and communicative med nurse can know what condition the patient’s skin normally is, what skin products the patients use, and under what circumstances irritation or rash incidents arise. Is the patient a complainer or do they hold back complaints? Do they follow the same bathing and skin cleansing regimen daily? Does the patient use water that is hard, too hot, or for too long a period? Nurses should work closely with nurse’s aides to make sure unknown skin problems do not arise in conjunction with new medication administration. Both problems happening at once muddle the waters.
Patients in hospitals and long-term care facilities usually do not handle their medications and thus cannot read the warning advice. They may not have Internet access or know how to spell the name of the medication. It is irresponsible and unprofessional for a nurse to force, trick, or dispense new medication to a patient without advising them of these risks and getting their permission. Violation of these rights can result in oversight agency scrutiny, facility citation, and/or a nursing license revocation.
For these reasons, any nurse should be mindful of the potential side effects of new medications. And over time, patients may develop allergies or new unpleasant and painful drug reactions. Before nurses sign off on pharmacy memoranda detailing potential interactions with the medication, they should review the nurse assistant’s body check documentation as well as the licensed nurse progress notes from every shift since the inception of the drug’s administration.
While some people have faith in homeopathic medicine, medical science is predicated on conservative and well-tested treatment advice. Unless the patient is utilizing off-label benefits of the drug for conditions other than those initiating the drugs’ order, nurses should follow the exact dosages and administration schedules the physician recommends.
Patient healthcare involves ongoing maintenance of functioning body systems. This includes circulation and muscle support to the dermis, musculature, and epidermis. These systems undergo changes when systemic alteration occurs. Drug administration via the vein, orally, or topically is encountered by the body as a systemic alteration. Patients receiving therapeutic care require new and additional surveys to maintain the integrity of the skin.
The skin is the largest organ in the human body. The color, texture, febrile nature, friable veins, diffusion of capillary circulation, and moisture content of the skin tells the story. Changes can be tracked and documented to show the progress of a treatment for a condition or illness.
Nurses learn anatomy to understand how the heart and muscles drive the circulatory system. These functions are involuntary. They also stimulate immune system responses that are designed to protect the body’s regular functions. The response of the immune system and the hypothalamus is governed by genetic rules which are predetermined at birth. Generally these operate for everyone the same way.
But due to the infinite variation between one human body to another, individuals will differ when a foreign substance, such as a toxin or strain of bacteria is inserted into the bloodstream. The body’s response should be reviewed for the things the patient can communicate, and the things that can be observed.
Thus, Person A may have no response to ingesting plant spores. But Person B may have no tolerance for plant spores. This intolerance is not a cognitive communication. It is expressed by changes in body functions exclusive of other medical problems.
The body dysfunction evinces itself in a set of symptoms visible to the eye. It might be a rash, bumps, and/or itchy patches of skin . Sometimes the condition will irritate the patient to comment. For nonverbal or inert patients, symptoms such as swelling, striations, “weeping”, bumps or other dermal eruptions may occur.
Patients may not be able to see what is going on. A full body check is in order at least daily, before and after treatment. These data items should kept well documented in the patients chart for physician review. Symptoms such as nausea, inflamed throat, vomiting, loss of appetite, rash, hives, unusual numbness of extremities and more should be noted carefully. Nurses suspicious of side effectsvof medications should chart an intervention in the patient’s care plan. Wellness should be achieved without the above mentioned side effects. It is for the doctor to determine whether or not the benefit of such medication outweighs the irritation and discomfort the patient undergoes.
Symptoms of side effects should be evaluated with reference to the patient’s normal condition and status. Failure to chart regular full body checks and regular medical examinations can cloud the issue. And only the facillty being alerted to signs of anaphylactic shock, observed by a nurse, can save a patient when extreme side effects (akin to allergies) are present. Immediate medical attention is triggered by the predictive and denoted set of side effects described on the warning labels required by law to accompany all medications.
Patients receiving new orders for ongoing conditions or diseases with new symptoms must be protected from the natural occurrence of allergies and untenable side effects. Signs of side effects of given medications is nature’s way of making sure the body does not ingest any more harmful material.
Patient medication forms part of therapeutic intervention for serious conditions. Antibiotics are an accepted and highly recommended response by physicians to lab tests, clinical consultant, and referrals to a specialist. Antibiotics are adminiatered to the human body three ways, internally, orally, and topically. Creams, gels, sprays and powders can be applied directly to the skin or affected area. Oral antibiotics are administered by mouth and sometimes by other means.
Infusion Vein therapy (Intra Venous therapy) is administered by access to the vein. The needles’s access to a skin based channel allows direct systemic delivery of antibiotic material. Yet an etiquette prevails to ensure patient safety, operator efficiency, and an optimum outcome.
Dosages of antibiotics in the above mentioned methods are governed by strict standards. The I.V. medication is calculated by laboratory tests, “peak and trough” reports, creatinine levels and patient weight. Maintenance of kidney function is imperative.
Nurses who follow the signs of allergy, medication symptomatology of side effects and problems of specific medication types can offer their patients a wholly beneficial skill set that will enhance treatments and drug administration. Patients can enjoy greater quality of life, without dosing errors, unnecessary discomfort, or negative drug interaction.